Upper gastrointestinal bleeding in relation to previous use of analgesics and non-steroidal anti-inflammatory drugs

J. R. Laporte, X. Carné, X. Vidal, V. Moreno, J. Juan

    Research output: Contribution to journalArticleResearchpeer-review

    302 Citations (Scopus)

    Abstract

    To assess the risk of upper gastrointestinal bleeding associated with the use of individual non-narcotic analgesics and non-steroidal anti-inflammatory drugs (NSAI Ds), a multicentre study of 875 cases of upper gastrointestinal bleeding and 2682 hospital controls was done. With control for confounding factors, the overall odds ratio estimate for aspirin taken at least once during the week before the first symptom was 7·2 (95% confidence interval 5·4-9·6). Non-aspirin NSAIDs associated with upper gastrointestinal bleeding were diclofenac (7·9 [4·3-14·6]), indomethacin (4·9 [2·0-12·2]), naproxen (6·5 [2·2-19·6]), and piroxicam (19·1 [8·2-44·3]). Paracetamol, propyphenazone, and dipyrone did not increase the risk. A previous history of gastrointestinal bleeding or peptic ulcer did not greatly affect odds ratio estimates, which differed according to sex and were higher for younger than for older patients. However, the incidence of upper gastrointestinal bleeding was higher among the elderly. © 1991.
    Original languageEnglish
    Pages (from-to)85-89
    JournalThe Lancet
    Volume337
    DOIs
    Publication statusPublished - 12 Jan 1991

    Fingerprint Dive into the research topics of 'Upper gastrointestinal bleeding in relation to previous use of analgesics and non-steroidal anti-inflammatory drugs'. Together they form a unique fingerprint.

  • Cite this